Hormonal birth control is without a doubt a game-changer in terms of helping people take control of their reproductive health, but for some, this may come with side effects. The classic
side effects of hormonal birth control are well known: an increase in breast tenderness, spotting in between periods, headaches and mood swings are all common, according to Planned Parenthood, and should be taken into account when choosing a method of birth control. However, other less common symptoms, while rare, do happen.
Side effects in general are pretty typical when it comes to birth control that involves hormones, but while they can be mild, many people experience severe symptoms. "Between roughly half and three quarters of American women who have used hormonal contraceptives have
reported side effects that made them stop using them," reports period tracking app Clue. Shifting and experimenting with different kinds of birth control because of side effects? You're not alone.
Hormonal birth control is a big category, covering everything from the combined pill and progestin-only pill to the birth control patch and vaginal ring. Copper IUDs, diaphragms, and condoms, by contrast, don't use hormones to alter your reproductive system. Hormonal birth control works by using synthetic hormones to alter the body's reproductive conditions and make it much, much harder to get pregnant, and they're highly effective. However, they can also have some rare and unusual side effects. If you've noticed these symptoms, let your OB/GYN know ASAP.
Dark Patches On Your Skin
While hormonal birth control is often linked with shifts in skin health and acne, you may not know that
melasma, or the development of dark patches on your skin, is also a side effect. "The development of acne, melasma, or negative changes to the appearance of skin are [...] common side effects of hormonal contraception," says Clue. It's particularly common in pregnancy, but the hormone shifts of hormonal birth control are also known to cause it.
The combined pill has been linked to a slightly higher risk of blood clots and cardiovascular issues. "Combined hormonal methods are safe for most women, but they are associated with a
small increased risk of deep vein thrombosis (DVT), heart attack, and stroke," explains the American College of Obstetricians and Gynecologists. "The risk is higher in some women, including women older than 35 years who smoke more than 15 cigarettes a day or women who have multiple risk factors for cardiovascular disease, such as high cholesterol, high blood pressure, and diabetes; a history of stroke, heart attack, or DVT; or a history of migraine headaches with aura."
Hormonal birth control can alter your libido, but it's not just one way or the other. A study in 2012 looked at the research that's been done on
libido and hormonal birth control, and the results were mixed. "There appears to be mixed effects on libido, with a small percentage of women experiencing an increase or a decrease, and the majority being unaffected," the study concluded. Your hormonal birth control might make you think sexy thoughts constantly, or it could reduce your sex drive massively — both are possible.
Increases In Inflammation
A study in 2016 found that combined oral contraceptives change the levels of various markers and fatty acids in the body. "Use of COCPs causes
widespread metabolic and inflammatory effects," the scientists said in the study. Inflammation is your body's response to threats or problems, like a sore toe or a virus. Chronic levels of inflammation have been linked to higher risks of stroke and heart disease. However, it doesn't seem as if inflammation effects from combined pill use actually build up over time. "Persistent use does not appear to accumulate the effects over time and the metabolic perturbations are reversed upon discontinuation," says the study. Once you stop taking them, the effects dissipate.
Hormones affect the health of many parts of your body, including your eyes. "Hormone changes from taking the pill can
cause dry-eye symptoms that affect vision," explains EveryDay Health. "See your eye doctor right away if you have dry eyes accompanied by discharge or a change in vision, which can be more serious." Dry eye as a result of hormonal birth control happens because of alterations in the lubrication of the eye, and can cause serious irritation and annoyance if left untreated.
There appears to be a link between different hormonal levels and the symptoms of asthma in women. “There’s been quite a lot of evidence to indicate tha
t hormones may have some role in exacerbation of asthma,” asthma specialist Professor Melanie Pereira told Tonic in 2018. As for why, science is still looking for answers. "It is not known exactly why these hormonal changes affect asthma symptoms, or why they affect some women but not others," says Asthma UK. "One theory is that they may directly affect the airways and/or cause the body to have a stronger inflammatory response to infection, but more research is needed before we can know for certain." If you're already prone to asthma and have noticed a worsening of symptoms, see if they might be linked to your hormonal birth control.
Symptoms Of Irritable Bowel Disorder
The link between irritable bowel syndrome, or IBS, and the
birth control hormone drospirenone is still being explored, but there's evidence for it. Verywell Health reports, "A large-scale study found that women who were taking birth control pills containing drospirenone were at higher risk to receive a diagnosis of IBS. These researchers did not find the same higher risk for an IBS diagnosis in women who were taking birth control pills that contained levonorgestrel." IBS symptoms include serious digestive issues, nausea, cramping, bowel problems and food intolerances.
So why is
drospirenone a potential trigger for IBS symptoms? It's not very clear, though the scientists behind the study thought it might have something to do with polycystic ovary syndrome, which is common in people with IBS. More research needs to be done, though.
It's not outlandish that something that seems, on the surface, to be completely unrelated to birth control might turn out to be linked to it. If you've had unexplained symptoms that have persisted despite treatment, it's worth investigating if they might be trigged by your hormonal birth control.